Multiplicity of solutions for nonlinear impulsive differential equations with Dirichlet boundary conditions
© Zhou et al.; licensee Springer 2013
Received: 17 June 2013
Accepted: 20 August 2013
Published: 5 September 2013
In this paper, we consider the existence of solutions for nonlinear impulsive differential equations with Dirichlet boundary conditions. Infinitely many solutions are obtained by using a version of the symmetric mountain-pass theorem, and this sequence of solutions converge to zero. Some recent results are extended.
Keywordsimpulsive effects variational methods Dirichlet boundary value problem critical points
where , , , is continuous, , N is a positive integer, , , are continuous. With the help of the symmetric mountain-pass lemma due to Kajikiya , we prove that there are infinitely many small weak solutions for equations (1.1) with the general nonlinearities .
In recent years, a great deal of works have been done in the study of the existence of solutions for impulsive boundary value problems, by which a number of chemotherapy, population dynamics, optimal control, ecology, industrial robotics and physics phenomena are described. For the general aspects of impulsive differential equations, we refer the reader to the classical monograph . For some general and recent works on the theory of impulsive differential equations, we refer the reader to [3–13]. Some classical tools or techniques have been used to study such problems in the literature. These classical techniques include the coincidence degree theory , the method of upper and lower solutions with a monotone iterative technique , and some fixed point theorems in cones [16, 17].
On the other hand, in the last few years, many authors have used a variational method to study the existence and multiplicity of solutions for boundary value problems without impulsive effects [18–21]. For related basic information, we refer the reader to [22, 23].
For a second order differential equation , one usually considers impulses in the position u and the velocity . However, in the motion of spacecraft, one has to consider instantaneous impulses depending on the position that result in jump discontinuities in velocity, but with no change in the position [24–27].
A new approach via critical point and variational methods is proved to be very effective in studying the boundary problem for differential equations. For some general and recent works on the theory of critical point theory and variational methods, we refer the reader to [28–37].
They obtained the existence of solutions for problems by using the variational method. Zhang and Yuan  extended the results in . They obtained the existence of solutions for problem (1.2) with a perturbation term. Also, they obtained infinitely many solutions for problem (1.2) under the assumption that the nonlinearity f is a superlinear case. Soon after that, Zhou and Li  extended problem (1.2). In all the above-mentioned works, the information on the sequence of solutions was not given.
Motivated by the fact above, the aim of this paper is to show the existence of infinitely many solutions for problem (1.1), and that there exists a sequence of infinitely many arbitrarily small solutions, converging to zero, by using a new version of the symmetric mountain-pass lemma due to Kajikiya . Our main results extend the existing study.
Throughout this paper, we assume that is continuous, and satisfies the following conditions:
(H1) , for all ;
(H2) uniformly for ;
(H3) uniformly for .
The main result of this paper is as follows.
Theorem 1.1 Suppose that (I1)-(I2) and (H1)-(H3) hold. Then problem (1.1) has a sequence of nontrivial solutions and as .
Remark 1.1 Without the symmetry condition (i.e., and ), we can obtain at least one nontrivial solution by the same method in this paper.
We do not make the nonlinearity f satisfy the well-known Ambrosetti-Rabinowitz condition ;
We try to use Lusternik-Schnirelman’s theory for -invariant functional. But since the functional is not bounded from below, we could not use the theory directly. So, we follow  to consider a truncated functional.
We can obtain a sequence of nontrivial solutions and as .
Remark 1.3 There exist many functions and satisfying conditions (I1)-(I2) and (H1)-(H3), respectively. For example, when , and .
2 Preliminary lemmas
In this section, we first introduce some notations and some necessary definitions.
Definition 2.1 Let E be a Banach space and . J is said to be sequentially weakly lower semi-continuous if as in E.
Definition 2.2 Let E be a real Banach space. For any sequence , if is bounded and as possesses a convergent subsequence, then we say J satisfies the Palais-Smale condition (denoted by (PS) condition for short).
Lemma 2.1 
If , then the norm and the norm are equivalent.
Lemma 2.2 
For , we have that u and are both absolutely continuous, and , hence, for any . If , then u is absolutely continuous and . In this case, the one-side derivatives and may not exist. As a consequence, we need to introduce a different concept of solution. Suppose that satisfies the Dirichlet condition . Assume that, for every , and . Let .
for any .
Thus, the solutions of problem (1.1) are the corresponding critical points of J.
Lemma 2.4 If is a weak solution of problem (1.1), then u is a classical solution of problem (1.1).
Hence, for every , and the impulsive condition in (1.1) is satisfied. This completes the proof. □
Lemma 2.5 If , then the functional J is sequentially weakly lower semi-continuous.
This completes the proof. □
Lemma 2.6 Suppose that (I1)-(I2) and (H1)-(H3) hold, then satisfies the (PS) condition.
Therefore, as . That is converges strongly to u in . That is J satisfies the (PS) condition. □
3 Existence of a sequence of arbitrarily small solutions
If there is no mapping φ as above for any , then . We list some properties of the genus (see ).
If there exists an odd continuous mapping from A to B, then ;
If there is an odd homeomorphism from A to B, then ;
If , then ;
Then n-dimensional sphere has a genus of by the Borsuk-Ulam theorem;
If A is compact, then and there exists such that and , where .
Let denote the family of closed symmetric subsets A of X such that and . The following version of the symmetric mountain-pass lemma is due to Kajikiya .
Lemma 3.1 Let E be an infinite-dimensional space and , and suppose the following conditions hold.
(C1) is even, bounded from below, and satisfies the Palais-Smale condition;
(C2) For each , there exists an such that .
Then either (R1) or (R2) below holds.
(R1) There exists a sequence such that , and converges to zero;
(R2) There exist two sequences and such that , , , , , , , and converges to a nonzero limit.
Remark 3.1 From Lemma 3.1, we have a sequence of critical points such that , and .
From the arguments above, we have the following.
and G is even and bounded from below;
If , then , consequently, and ;
Suppose that (I1)-(I2) and (H1)-(H3) hold, then satisfies the (PS) condition.
Proof It is easy to see (i) and (ii). (iii) are consequences of (ii) and Lemma 2.6. □
Lemma 3.3 Assume that (I2) and (H3) hold. Then for any , there exists such that .
This completes the proof. □
Now, we give the proof of Theorem 1.1 as following.
By Lemma 3.2(i) and Lemma 3.3, we know that . Therefore, assumptions (C1) and (C2) of Lemma 3.1 are satisfied. This means that G has a sequence of solutions converging to zero. Hence, Theorem 1.1 follows by Lemma 3.2(ii). □
The authors are supported by the Research Foundation during the 12th Five-Year Plan Period of Department of Education of Jilin Province, China (Grant  No. 252), the China Postdoctoral Science Foundation (Grant No. 2012M520665), the Youth Foundation for Science and Technology Department of Jilin Province (20130522100JH), the open project program of Key Laboratory of Symbolic Computation and Knowledge Engineering of Ministry of Education, Jilin University (Grant No. 93K172013K03), the Natural Science Foundation of Changchun Normal University.
- Kajikiya R: A critical-point theorem related to the symmetric mountain-pass lemma and its applications to elliptic equations. J. Funct. Anal. 2005, 225: 352-370.MathSciNetView ArticleMATHGoogle Scholar
- Lakshmikantham V, Bainov DD, Simeonov PS: Theory of Impulsive Differential Equations. World Scientific, Singapore; 1989.View ArticleMATHGoogle Scholar
- Agarwal RP, Franco D, O’Regan D: Singular boundary value problems for first and second order impulsive differential equations. Aequ. Math. 2005, 69: 83-96.MathSciNetView ArticleMATHGoogle Scholar
- Nieto JJ, Rodriguez-Lopez R: Boundary value problems for a class of impulsive functional equations. Comput. Math. Appl. 2008, 55: 2715-2731.MathSciNetView ArticleMATHGoogle Scholar
- Li J, Nieto JJ, Shen J: Impulsive periodic boundary value problems of first-order differential equations. J. Math. Anal. Appl. 2007, 325: 226-299.MathSciNetView ArticleMATHGoogle Scholar
- Nieto JJ, Rodriguez-Lopez R: New comparison results for impulsive integro-differential equations and applications. J. Math. Anal. Appl. 2007, 328: 1343-1368.MathSciNetView ArticleMATHGoogle Scholar
- Samoilenko AM, Perestyuk NA: Impulsive Differential Equations. World Scientific, Singapore; 1995.MATHGoogle Scholar
- Zhang H, Chen L, Nieto JJ: A delayed epidemic model with stage structure and pulses for management strategy. Nonlinear Anal., Real World Appl. 2008, 9: 1714-1726.MathSciNetView ArticleMATHGoogle Scholar
- Benchohra M, Henderson J, Ntouyas SK 2. In Impulsive Differential Equations and Inclusions. Hindawi Publishing Corporation, New York; 2006.View ArticleGoogle Scholar
- Zeng G, Wang F, Nieto JJ: Complexity of a delayed predator-prey model with impulsive harvest and Holling-type II functional response. Adv. Complex Syst. 2008, 11: 77-97.MathSciNetView ArticleMATHGoogle Scholar
- Cardinali T, Servadei R: Existence theorems for periodic semilinear impulsive problems (viable and not viable cases). Pure Math. Appl. 2003, 14(3):161-171.MathSciNetMATHGoogle Scholar
- Cardinali T, Servadei R: Periodic solutions of nonlinear impulsive differential inclusions with constraints. Proc. Am. Math. Soc. 2004, 132(8):2339-2349.MathSciNetView ArticleMATHGoogle Scholar
- Cardinali T, Servadei R: On the existence of solutions for nonlinear impulsive periodic viable problems. Cent. Eur. J. Math. 2004, 2(4):573-583.MathSciNetView ArticleMATHGoogle Scholar
- Qian D, Li X: Periodic solutions for ordinary differential equations with sublinear impulsive effects. J. Math. Anal. Appl. 2005, 303: 288-303.MathSciNetView ArticleMATHGoogle Scholar
- Chen L, Sun J: Nonlinear boundary value problem for first order impulsive functional differential equations. J. Math. Anal. Appl. 2006, 318: 726-741.MathSciNetView ArticleMATHGoogle Scholar
- Chen L, Tisdel CC, Yuan R: On the solvability of periodic boundary value problems with impulse. J. Math. Anal. Appl. 2007, 331: 233-244.MathSciNetGoogle Scholar
- Chu J, Nieto JJ: Impulsive periodic solution of first-order singular differential equations. Bull. Lond. Math. Soc. 2008, 40: 143-150.MathSciNetView ArticleMATHGoogle Scholar
- He XM, Zou WM: Infinitely many arbitrarily small solutions for singular elliptic problems with critical Sobolev-Hardy exponents. Proc. Edinb. Math. Soc. 2009, 52: 97-108.MathSciNetView ArticleMATHGoogle Scholar
- Chen J, Li S: On multiple solutions of a singular quasi-linear equation on unbounded domain. J. Math. Anal. Appl. 2002, 275: 733-746.MathSciNetView ArticleMATHGoogle Scholar
- Brézis H, Nirenberg L: Positive solutions of nonlinear elliptic equations involving critical exponents. Commun. Pure Appl. Math. 1983, 34: 437-477.View ArticleMathSciNetMATHGoogle Scholar
- Li S, Zou W: Remarks on a class of elliptic problems with critical exponents. Nonlinear Anal. 1998, 32: 769-774.MathSciNetView ArticleMATHGoogle Scholar
- Mawhin J, Willem M: Critical Point Theory and Hamiltonian Systems. Springer, Berlin; 1989.View ArticleMATHGoogle Scholar
- Rabinowitz PH CBMS Regional Conf. Ser. in. Math. 65. In Minimax Methods in Critical Point Theory with Applications to Differential Equations. Am. Math. Soc., Providence; 1986.View ArticleGoogle Scholar
- Carter TE: Optimal impulsive space trajectories based on linear equations. J. Optim. Theory Appl. 1991, 70: 277-297.MathSciNetView ArticleMATHGoogle Scholar
- Carter TE: Necessary and sufficient conditions for optimal impulsive rendezvous with linear equations of motion. Dyn. Control 2000, 10: 219-227.View ArticleMathSciNetMATHGoogle Scholar
- Liu X, Willms AR: Impulsive controllability of linear dynamical systems with applications to maneuvers of spacecraft. Math. Probl. Eng. 1996, 2: 277-299.View ArticleMATHGoogle Scholar
- Prado AFBA: Bi-impulsive control to build a satellite constellation. Nonlinear Dyn. Syst. Theory 2005, 5: 169-175.MathSciNetMATHGoogle Scholar
- Nieto JJ, O’Regan D: Variational approach to impulsive differential equations. Nonlinear Anal., Real World Appl. 2009, 10: 680-690.MathSciNetView ArticleMATHGoogle Scholar
- Zhou J, Li Y: Existence and multiplicity of solutions for some Dirichlet problems with impulse effects. Nonlinear Anal. TMA 2009, 71: 2856-2865.View ArticleMATHGoogle Scholar
- Zhang Z, Yuan R: An application of variational methods to Dirichlet boundary value problem with impulses. Nonlinear Anal., Real World Appl. 2010, 11: 155-162.MathSciNetView ArticleMATHGoogle Scholar
- Sun J, Chen H: Multiplicity of solutions for a class of impulsive differential equations with Dirichlet boundary conditions via variant fountain theorems. Nonlinear Anal., Real World Appl. 2010, 11: 4062-4071.MathSciNetView ArticleMATHGoogle Scholar
- Sun J, Chen H, Nieto JJ, Otero-Novoa M: Multiplicity of solutions for perturbed second-order Hamiltonian systems with impulsive effects. Nonlinear Anal. TMA 2010, 72: 4575-4586.MathSciNetView ArticleMATHGoogle Scholar
- Zhang H, Li Z: Variational approach to impulsive differential equations with periodic boundary conditions. Nonlinear Anal., Real World Appl. 2010, 11: 67-78.MathSciNetView ArticleMATHGoogle Scholar
- Tian Y, Ge W: Variational methods to Sturm-Liouville boundary value problem for impulsive differential equations. Nonlinear Anal. TMA 2010, 72: 277-287.MathSciNetView ArticleMATHGoogle Scholar
- Nieto JJ: Variational formulation of a damped Dirichlet impulsive problem. Appl. Math. Lett. 2010, 23: 940-942.MathSciNetView ArticleMATHGoogle Scholar
- Li W-S, Chang Y-K, Nieto JJ: Solvability of impulsive neutral evolution differential inclusions with state-dependent delay. Math. Comput. Model. 2009, 49: 1920-1927.MathSciNetView ArticleMATHGoogle Scholar
- Zhang D, Bai BX: Existence of solutions for nonlinear impulsive differential equations with Dirichlet boundary conditions. Math. Comput. Model. 2011, 53: 1154-1161.View ArticleMathSciNetMATHGoogle Scholar
- Garcia Azorero J, Peral Alonso I: Multiplicity of solutions for elliptic problems with critical exponent or with a nonsymmetric term. Trans. Am. Math. Soc. 1991, 323: 877-895.MathSciNetView ArticleMATHGoogle Scholar